Wyoming, 2025

High Wind in Wyoming, March 23 to 24, 2025

March 23 to 24, 2025 · NWS CYS · 7 events in 7 counties and zones

Southeast Wyoming experienced a two day wind event with gusts approaching 80 mph for a few locations. This wind event impacted both Interstate 25 and Interstate 80.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Southeast Wyoming experienced a two day wind event with gusts approaching 80 mph for a few locations. This wind event impacted both Interstate 25 and Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 23, 4:39 AM MST, 3 hours 57 minutes earlier. Its key messages:

  • High Wind Watches and Warnings have been issued for portions of southeast Wyoming.
  • Strong winds expected late Sunday evening through Monday evening for much of the area.
  • Expect a steady warming trend for the work week. Spring-like temperatures expected throughout the week.
Area forecast discussion, Mar 23, 4:39 AM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
539 AM MDT Sun Mar 23 2025

.KEY MESSAGES...

- High Wind Watches and Warnings have been issued for portions
  of southeast Wyoming.

- Strong winds expected late Sunday evening through Monday
  evening for much of the area.

- Expect a steady warming trend for the work week. Spring-like
  temperatures expected throughout the week.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 354 AM MDT Sun Mar 23 2025

Fairly quiet night across the region as snow showers moved out of
the CWA about 2 hours ago. Some residual high clouds are drifting
northwest to southeast across the CWA with lower clouds over the
valleys and higher elevation. Temperatures across southeast Wyoming
have dropped into the 20s while the western Nebraska Panhandle
remains warmer in the 30s. Clear skies over portions of southeast
Wyoming would be allowing for additional radiational cooling, but
fairly stout northwesterly to westerly downsloping winds are keeping
overnight lows slightly warmer than otherwise expected.

The upper-level trough responsible for the cold front that traversed
through the region Saturday will slowly eject off to the east across
the Northern Plains and northern portions of the Midwest. Northerly
flow behind this departing system develops aloft as an upper-level
ridge builds into the western CONUS. Cool, dry air will funnel into
the CWA, but temperatures will only be a few degrees cooler than
Saturday as 700mb temperatures begin to recover quickly as the ridge
builds over the West Coast. An embedded 700mb shortwave will push
towards the region, advected along by the northwesterly 700mb flow.
With the 700mb low associated with the departing upper-level trough
beginning to close off Sunday morning and strengthen, 700mb height
gradients will respond by strengthening over the region. With this
shortwave passing through, a brief 50kt jet develops over central
Albany County. With strengthening 700mb height gradients and surface
gradients increasing, a brief, initial period of high winds looks
possible between 15 and 18Z Sunday for Arlington and the I-80
Summit. Winds will briefly decrease this afternoon as the shortwave
moves out of the region. However, with the strengthening height
gradients from being sandwiched between two systems, a 50 to 55kt
700mb jet begins to develop across the Laramie Range by Sunday
evening. Craig to Casper 850mb height gradients increase into the
50s and 60s late Sunday night, with 700mb gradients not far behind
in the 50s. A strong downward omega field develops across the
Arlington and I-80 Summit zones, favoring high winds developing
again after a very brief lull in the strong winds. As a result, High
Wind Warnings have been issued for Arlington and the I-80 Summit
from 15Z this morning through 00Z Tuesday. As the jet continues to
increase overnight, the South Laramie Range Foothills will begin to
see increasing wind speeds, so a High Wind Watch has been issued for
this zone from 00Z Monday through 00Z Tuesday.

During the overnight hours Sunday and early morning hours Monday,
the developing 700mb jet will continue to strengthen and turn more
westerly by around midnight Monday. Surface winds will also shift
westerly as the surface pressure gradients strengthens across the
Laramie Range as a surface low attempts to develop over western
Montana. Once this shift occurs, the Bordeaux wind prone zone will
likely start seeing some high winds Monday morning. A High Wind
Watch is in effect from 06Z Monday morning through 21Z Monday
afternoon. The 700mb jet begins to approach peak strength by around
12Z Monday morning as the 700mb ridge begins to strengthen in
association with the upper-level ridge strengthening. Fairly strong
downward omegas develop along and east of the Laramie Range, with a
50 to 55kt 700mb jet overhead. Surface pressure gradients continue
to strengthen Monday morning into the afternoon hours, leading to
concerns of strong winds spreading east into Central Laramie County.
Despite the downward omega values being weaker than what is
typically seen with high wind event for Cheyenne, in-house random
forest guidance suggests around a 20% chance, fairly good for
Cheyenne, for high winds at Cheyenne Monday morning through Monday
evening. As a result, decided to go ahead and issue a High Wind
Watch for Central Laramie County from 12Z Monday through 21Z Monday
evening. Will let the day crew take another look to see if future
model runs increase the downward omega values across Central Laramie
County, and, therefore, increase the chances for high winds reaching
the surface at Cheyenne and Bear Creek. All high winds chances come
to an end Monday evening as a week cold front turns winds
northwesterly, effectively shutting off high winds in the typical
windy areas. No precipitation outside of the mountains is expected
with this frontal passage. The mountains could see 2 to 4 inches of
snow Sunday through the day Monday. Warming trend with dry
conditions begins Tuesday through much of the work week.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 354 AM MDT Sun Mar 23 2025

Mild and dry weather will largely dominate the week ahead, but we
may see a flip back to a more unsettled weather pattern towards the
end of the week or next weekend.

A broad ridge over the west coast will amplify and spread eastward
by Tuesday, pushing the storm track and jet stream aloft to our
east. 500-mb heights will be pushing above the 97.5 percentile by
the end of the day Tuesday per the NAEFS mean, with 700-mb
temperatures a day or so behind. Tuesday's highs will be about 10F
warmer than average, but this will push closer to 15-20F above
average for Wednesday and Thursday as the core of the strong upper
level ridge inches eastward. NAEFS mean 700-mb temperatures are
around +8C Thursday afternoon (near the 99th percentile of
climatology), which will likely be the warmest day of the period.
Current forecast highs are within a few degrees of daily record
highs. While the ridge aloft looks quite impressive, it may be
undercut on Thursday by a disorganized upper level low. This system
will have the potential to increase mid-level moisture enough to
increase cloud cover and perhaps kick off some afternoon shower
activity over the higher terrain, which could keep highs off of
record values. Tuesday through Thursday will also feature fairly
light winds, which will certainly be a welcome change from this
windy March so far.

Friday looks like another warm day with increasing cloud cover and
southwest flow aloft ahead of the next Pacific trough beginning to
move inland. The powerful upper level ridge will also begin to shift
eastward into the central US. Quite a bit of uncertainty remains
concerning this potential storm system for Saturday. Nearly all
ensemble members show much cooler temperatures Saturday as 700-mb
temperatures tumble back below 0C in the LREF mean. As usual though,
the main uncertainty lies in the precipitation potential. Most
ensembles show a progressive, open-wave trough, but they are split
roughly evenly between a shallow, weak shortwave, and a slightly
deeper wave tracking far enough south to bring more widespread
appreciable precipitation to the area. While ensemble mean QPF looks
fairly decent (0.3 to 0.5" over the High Plains), this is being
skewed by about 10% of members which are significant outliers. The
median looks like a better representation of the most likely
scenario, which has more modest QPF around 0.15 to 0.3" for most of
the area. Of course, as this comes closer into range it will
probably not end up as a even distribution across the area, but it
is too early to discuss which areas may be favored.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 536 AM MDT Sun Mar 23 2025

VFR conditions expected for the forecast period. A brief lull in
gusty winds this morning is expected to come to an end around
mid morning, with west to northwest winds gusting 25 to 35 knots
at all terminals through the afternoon. Winds will ease around
sunset everywhere except KRWL. However, occasional gusty winds
and LLWS will be possible at WY terminals overnight as winds
aloft increase once again.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through Monday afternoon for
     WYZ106.
     High Wind Warning from 9 AM this morning to 6 PM MDT Monday
     for WYZ110-116.
     High Wind Watch from this evening through Monday afternoon for
     WYZ117.
     High Wind Watch from Monday morning through Monday afternoon
     for WYZ118.
NE...None.

&&

SHORT TERM...AM
LONG TERM...MN
AVIATION...MN
Hazardous weather outlook, Mar 22, 1:52 PM MST, 18 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
252 PM MDT Sat Mar 22 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-232100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
252 PM MDT Sat Mar 22 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Widespread strong winds are ongoing across the area today, and
  will continue through the early evening hours.

- Grassland wildfires may spread quickly in these windy
  conditions alongside lowered RH values, with near but just
  outside of critical fire weather conditions expected.

- Scattered rain and snow showers this afternoon and evening
  will bring gusty/erratic winds, and possibly a few rumbles of
  thunder.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

- The potential exists for yet another round of high winds in
  the wind prone and adjacent areas Sunday night into early
  Monday.

- Expect a steady warming trend for the work week. Spring-like
  temperatures expected throughout the week.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
March 23, 8:36 AM MST to March 24, 10:30 AM MST
Where
South Laramie Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Several WYDOT sites reported wind gusts over 58 mph for a two day wind event. Peak gust of 65 mph was observed at Remount Road along Interstate 80.

High Wind, North Snowy Range Foothills

When
March 23, 11:55 AM MST to March 24, 4:06 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Seven different WYDOT sites along Interstate 80 reported wind gusts over 58 MPH and sustained winds over 40 mph for a two day wind event. Observed peak wind gust of 78 mph was reported at Strouss Hill.

High Wind, Central Laramie Range and Southwest Platte County

When
March 24, 1:52 AM MST to 4:56 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT site at Bordeaux, along Interstate 25, reported a peak gust of 67 mph.

High Wind, South Laramie Range Foothills

When
March 24, 3:37 AM MST to 9:30 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Several Union Pacific Railroad sites and one WYDOT site reported wind gusts over 58 mph. Peak gust of 65 mph reported at BORIE1 near FE Warren Airforce Base and 68 mph at UPR site 226 EMKAY.

High Wind, Central Laramie County

When
March 24, 4:06 AM MST to 7:15 AM MST
Where
Central Laramie County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT site at Bear Creek reported a maximum wind gust of 60 mph.

High Wind, Laramie Valley

When
March 24, 9:52 AM MST to 10:22 AM MST
Where
Laramie Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Quealy Dome along Interstate 80 reported a peak wind gust of 64 mph.

High Wind, Central Carbon County

When
March 24, 11:01 AM MST
Where
Central Carbon County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Airport reported a gust of 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242163, 1242158, 1242148, 1242168, 1242174, 1242160, 1242153.